Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 96, NWS Raleigh, NC

July 5, 2020Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2020, 4:09 PM EDT for Wake County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2020, 4:09 PM EDT (20:09 UTC)
Expired
Jul 5, 2020, 5:00 PM EDT
In force
51 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 21 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS52 KRAH 052009
SVRRAH
NCC183-052100-
/O.NEW.KRAH.SV.W.0096.200705T2009Z-200705T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
409 PM EDT Sun Jul 5 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wake County in central North Carolina...

* Until 500 PM EDT.

* At 408 PM EDT, a severe thunderstorm was located near
  Fuquay-Varina, or 8 miles south of Cary, moving north at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Raleigh, Cary, Garner, Fuquay-Varina, Apex, Holly Springs, Lake
  Wheeler, New Hill, Lake Benson and Shearon Harris Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3568 7860 3559 7862 3558 7863 3556 7883
      3559 7892 3573 7889 3580 7870
TIME...MOT...LOC 2008Z 167DEG 9KT 3567 7877 

HAIL...<.75IN
WIND...60MPH
 
$$

22
2 follow-up statements
108 
WWUS52 KRAH 052044
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
444 PM EDT Sun Jul 5 2020

NCC183-052100-
/O.CON.KRAH.SV.W.0096.000000T0000Z-200705T2100Z/
Wake NC-
444 PM EDT Sun Jul 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN WAKE COUNTY...

At 444 PM EDT, a severe thunderstorm was located near Fuquay-Varina,
or 12 miles south of Cary, and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fuquay-Varina, Apex, Holly Springs, New Hill and Shearon Harris
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3564 7866 3559 7862 3558 7863 3556 7883
      3559 7892 3569 7890 3568 7875
TIME...MOT...LOC 2044Z 107DEG 4KT 3561 7885 

HAIL...<.75IN
WIND...60MPH
 
$$

22
041 
WWUS52 KRAH 052051
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
451 PM EDT Sun Jul 5 2020

NCC183-052101-
/O.EXP.KRAH.SV.W.0096.000000T0000Z-200705T2100Z/
Wake NC-
451 PM EDT Sun Jul 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAKE COUNTY WILL
EXPIRE AT 500 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3564 7866 3559 7862 3558 7863 3556 7883
      3559 7892 3569 7890 3568 7875
TIME...MOT...LOC 2051Z 167DEG 9KT 3561 7885 

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:34 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 5, 3:34 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
334 PM EDT Sun Jul 5 2020

.SYNOPSIS...
A stationary front stretching from the NC Crystal Coast to the
Piedmont will weaken through tonight. Meanwhile, subtropical high
pressure will build across the cntl Appalachians and NC through
Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1135 AM Sunday...

12Z upr air data indicate a (700-500 mb) subtropical ridge has
expanded from the OH Valley to the cntl Appalachians and NC this
morning. Associated anticyclonic flow and generally subsident
conditions will result over cntl NC. And observed proximity
soundings this morning from VA to the Carolinas continue to depict a
subsidence inversion between 600-650 mb, one relatively least
prominent at GSO. An axis of relatively maximized 925-850 mb
moisture, characterized by lwr-mid teens C dewpoints in that layer,
was analyzed from MHX to GSO, with drier air flanking to the
northeast at WAL and and southwest at CHS.

At the surface, a front --one which generally coincided with the
aforementioned axis of maximized 925-850 mb moisture and has been
reinforced by maritime ely flow and outflow from convection Sat and
Sat night-- has become quasi-stationary from the Crystal coast wnwwd
across the Piedmont, roughly along I-40, to a lee trough/weak lee
low (1015 mb) centered near HKY/SVH. Both boundaries will remain
quasi-stationary today and likely serve as foci for mainly
scattered, diurnal convection. Meanwhile, weak, 1017 mb high
pressure just offshore the middle Atlantic coast will extend swwd
with a slightly cooler and more stable air mass expected from the
DelMarVA swwd into nern NC.

Convection will again be limited in intensity by the presence of the
inversion warmth/dryness in the mid levels, and also weekly-steered
and sheared, and slow-moving given the presence and proximity of the
subtropical ridge and less than 10 kts of flow from the surface to
400 mb; and localized heavy downpours will result. Despite the slow
movement, only modest precipitable water values of 1.5-1.7 " suggest
any associated flooding would be very localized. Instead, the
primary hazard today will again be from strong to locally damaging
wind gusts owing to the presence of a high DCAPE environment already
in place per 1150 J/kg values sampled at both GSO and RNK this
morning. And forecast models indicate the DCAPE will increase into
the 1200-1500 J/kg range through this afternoon. Convection will
likely diminish from late afternoon onward as outflow and subsequent
forcing mechanisms move away from a moderate instability axis along
the front, into the foregoing drier and more stable environments
flanking cntl NC to the ne and sw.

Otherwise, it will be hot again, with temperatures mostly in the lwr
90s, and with surface dewpoints that will be less prone to mixing
out than previous days. As such, maximum Heat Index values will
reach the mid 90s to around 100 degrees. Generally persistence low
temperatures in the upr 60s to lwr 70s are expected with variably
cloudy but dry conditions tonight.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 340 AM Sunday...

Central NC will be in a region of short wave ridging aloft between
general troughiness near New England and a trough/closed low near
the northeastern Gulf Coast. A light south to southeast low level
flow will result in a moist and somewhat unstable airmass but the
greatest convective coverage will be across the Mountains and to our
south across SC and GA. Central NC, especially locations from
Raleigh north and east should be in a region of limited convection.
Highs on Monday will range around 90 with lows around 70. -Blaes

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 330 PM Sunday...

Not a whole lot has changed in the extended. The medium-range models
still have a weak upper low over the Deep South slowly drifting east-
northeast and amplifying a weak trough before moving east through
the region midweek. The model trend has been for the low to
strengthen along the Carolina coast by Thursday and either stalling
out or slowly lifting northeast along the coast through the weekend.
Given the continued model differences, still a lower than normal
forecast confidence Thursday onward. However, regardless of how the
aforementioned low evolves, both medium range models indicate a
northern stream trough amplifying as it moves through the Great
Lakes/Northeast over the weekend. The trough axis will remain over
the region through the remainder of the extended forecast area, with
shortwave impulses moving through it. At the surface, south-
southeasterly flow into the area off the Atlantic will persist, with
high pressure to the east and relatively low pressure to the west.
Though agreement is not great, still expect the development of a low
over the Carolinas in response to the low aloft, but confidence with
exactly when it would impact central NC is low at this time.
Regardless of the coverage, still expect shower and thunderstorm
activity to be diurnally driven through at least Thursday and best
chances to be across the southern portions of the area. Temperatures
should be within a category or two of normal through the period,
with the best chance for below normal highs on the days with and
where the more extensive cloud cover and convection occur. Highs
will generally be in the mid 80s to low 90s and lows in the upper
60s to mid 70s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 215 PM Sunday...

Scattered showers and storms with surface wind gusts between 35-50
kts, locally higher, will concentrate roughly along I-40 through
late afternoon-early evening, then diminish after 00Z. Areas of
stratus and fog will be possible overnight-early Mon, mainly where
rain occurs, but any such occurrence will be patchy and with low
predictability - insufficient for inclusion in the TAFs at this
time. Outside of convection, surface winds will remain light and
variable to light sely, owing to the presence of a stationary front
over the region.

Outlook: After limited coverage of showers and storms on Mon,
probabilities will increase through mid-week, as low pressure
approaches our region from the southwest. Humid, sely flow off the
sw N. Atlantic/Gulf Stream will also increase the probability of
morning stratus during that same time, some of which could linger as
MVFR ceilings through late morning to midday Tue-Wed.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Blaes
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, Jul 5, 2:03 PM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
203 PM EDT Sun Jul 5 2020

NCZ007-008-021>028-038>043-073>078-083>086-088-089-061815-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Franklin-
Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
203 PM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered, slow-moving thunderstorms will be capable of producing
damaging wind gusts through this evening. Briefly heavy downpours
and minor flooding may also result in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ009>011-061815-
Vance-Warren-Halifax-
203 PM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 5, 1:39 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
139 PM EDT Sun Jul 5 2020

NCZ024-025-051845-
Durham NC-Orange NC-
139 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORANGE AND DURHAM
COUNTIES UNTIL 245 PM EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm near
Durham, moving northwest at 5 mph.

Wind gusts up to 45 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Durham, Chapel Hill, Eno River State Park, Gorman, Parkwood,
Rollingview Marina, Bethesda, Lake Michie, Falls Lake and Jordan
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3608 7880 3607 7878 3607 7875 3603 7875
      3602 7874 3603 7872 3600 7870 3596 7872
      3592 7876 3593 7880 3588 7883 3587 7885
      3587 7891 3590 7901 3597 7905 3610 7906
      3616 7897 3616 7885
TIME...MOT...LOC 1738Z 151DEG 5KT 3604 7888

10
Special weather statement, Jul 5, 2:24 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
224 PM EDT Sun Jul 5 2020

NCZ008-026-041-051930-
Franklin NC-Wake NC-Granville NC-
224 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GRANVILLE...
NORTHEASTERN WAKE AND WEST CENTRAL FRANKLIN COUNTIES UNTIL 330 PM
EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 10 miles southeast of Creedmoor, moving northeast at
5 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Raleigh, Wake Forest, Rolesville, Youngsville, Falls Lake, Falls Lake
State Rec Area, Falls Lake Boat Ramp and Purnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

&&

LAT...LON 3605 7842 3594 7840 3586 7848 3585 7864
      3593 7874 3594 7874 3597 7871 3601 7870
      3603 7872 3602 7873 3603 7875 3607 7875
      3610 7864 3611 7852
TIME...MOT...LOC 1824Z 219DEG 5KT 3599 7858

10
Special weather statement, Jul 5, 3:09 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
309 PM EDT Sun Jul 5 2020

NCZ025-041-052015-
Durham NC-Wake NC-
309 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAKE AND
SOUTHEASTERN DURHAM COUNTIES UNTIL 415 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
RDU International, or near Cary, moving northeast at 5 mph.

Wind gusts up to 45 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Raleigh, Durham, Cary, RDU International, Morrisville, Research
Triangle, William B Umstead State Park, Bethesda and Carpenter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3596 7865 3588 7859 3578 7860 3572 7877
      3579 7893 3592 7888 3598 7884 3599 7871
TIME...MOT...LOC 1908Z 241DEG 5KT 3586 7876

10
Special weather statement, Jul 5, 3:49 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
349 PM EDT Sun Jul 5 2020

NCZ089-052045-
Sampson NC-
349 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SAMPSON COUNTY
UNTIL 445 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowdens, or 9 miles northeast of Clinton, moving north at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Turkey and Hobbton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3508 7835 3522 7838 3526 7830 3522 7824
      3520 7816 3509 7817 3508 7816 3501 7815
      3499 7816 3497 7820
TIME...MOT...LOC 1941Z 166DEG 12KT 3510 7821

22
Special weather statement, Jul 5, 3:57 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
357 PM EDT Sun Jul 5 2020

NCZ041-052045-
Wake NC-
357 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WAKE COUNTY UNTIL 445
PM EDT...

At 355 PM EDT, Doppler radar was tracking nearly stationary strong
thunderstorms near Fuquay-Varina and Garner.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Apex, Holly Springs, Lake
Wheeler and Lake Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3569 7857 3559 7862 3558 7863 3556 7883
      3573 7888 3580 7863
TIME...MOT...LOC 1955Z 164DEG 9KT 3563 7877

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:39 PM EDTSpecial Weather StatementRAHDurham66 min
Jul 5, 1:52 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange53 min
Jul 5, 2:24 PM EDTSpecial Weather StatementRAHWake66 min
Jul 5, 2:49 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Wake116 min
Jul 5, 3:09 PM EDTSpecial Weather StatementRAHWake66 min
Jul 5, 3:49 PM EDTSpecial Weather StatementRAHSampson56 min
Jul 5, 3:57 PM EDTSpecial Weather StatementRAHWake48 min
Jul 5, 4:53 PM EDTSpecial Weather StatementRAHWayne52 min
Jul 5, 4:57 PM EDTSpecial Weather StatementRAHHarnett63 min
Jul 5, 5:04 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston41 min
Jul 5, 5:36 PM EDTAreal Flood AdvisoryRAHJohnston114 min
Jul 5, 7:40 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.